Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 12, 2023, 7:07 AM EDT for 5 counties in Michigan. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2023, 7:07 AM EDT (11:07 UTC)
- Expired
- Aug 12, 2023, 2:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
032 WHUS43 KGRR 121107 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 707 AM EDT Sat Aug 12 2023 MIZ037-043-121600- /O.NEW.KGRR.BH.S.0015.230812T1107Z-230812T1600Z/ Mason-Oceana- 707 AM EDT Sat Aug 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL NOON EDT TODAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until noon EDT today. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves of 3 to 5 feet will lead to hazardous swim conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
1 follow-up statement
660 WHUS43 KGRR 121126 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 726 AM EDT Sat Aug 12 2023 MIZ050-056-064-121800- /O.EXB.KGRR.BH.S.0015.000000T0000Z-230812T1800Z/ Muskegon-Ottawa-Allegan- 726 AM EDT Sat Aug 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa and Allegan counties. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves will build to 3 to 5 feet this morning leading to the hazardous conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ037-043-121800- /O.EXT.KGRR.BH.S.0015.000000T0000Z-230812T1800Z/ Mason-Oceana- 726 AM EDT Sat Aug 12 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves of 3 to 5 feet will lead to hazardous swim conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 12, 3:46 AM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 3:46 AM EDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 346 AM EDT Sat Aug 12 2023 LATEST UPDATE... Short Term/Long Term/Marine .SHORT TERM...(Today through Sunday) Issued at 309 AM EDT Sat Aug 12 2023 - Potential for a few lingering/reforming RW/TRW this am Some instability will persist to start the day over southern zones. MU CAPE values of 500-1000 J/kg are seen on the latest HRRR. That model is showing scattered convection developing prior to the front slipping south of the CWA this morning, mainly south of I-96. We will feature low POPs in that region to start the day, but the afternoon looks dry as dewpoints drop off and the atmosphere stabilizes. - Dissipating Evening RW crossing Lake MI This evening several models were trying to show some showers crossing Lake MI and possibly reaching western zones. Overall this risk looks too limited to add precipitation to the forecast. Scattered to broken clouds could move in though. We did bump up the cloud cover a few tenths, and will need to monitor trends. .LONG TERM...(Sunday night through Friday) Issued at 309 AM EDT Sat Aug 12 2023 - Risk for excessive rain Monday into Monday night A potent mid level wave digs into the Great Lakes Region during this time. This system draws up abundant moisture from the south with PWAT values expected to top 1.75 inches. Forecast soundings show deep moisture. There could even be some added moisture from the Great Lakes with water temps topping 70 degrees in many locations and cooler air advects in. Low level convergence persists Monday into Monday night was the surface wave tracks through which will help to produce a long duration and widespread rain event. Ensemble qpf totals are on the rise with an upward trend in the amounts. Its looking likely that much of the area will see at least an inch with a swath of 2 inches probable somewhere in the CWA. These kind of basin average values are expected to lead to stronger rises on the rivers. We will continue to feature high potential for rain in the forecast. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 136 AM EDT Sat Aug 12 2023 The convection has been steadily weakening at this time but a wind shift was noted around KMKG down toward KBIV. This will weaken as it moves inland but it could still reach the inland sites over the next hour or two. The best instability is down toward KAZO and KBTL so a few storms could still develop in that general region. KLAN could see some lightning in that vicinity at the start of the period with a cell tracking through there. Toward daybreak the activity should be south and east of the TAF sites with VFR clouds persisting during the day. && .MARINE... Issued at 309 AM EDT Sat Aug 12 2023 Waves may rise into the moderate risk for swimmers today as cool and dry air advection arrive. Higher confidence on impacts to mariners and swimmers is expected for later Monday into Tuesday as a deeper wave of low pressure tracks through. An offshore component to the wind may limit the wave heights initially Monday but that changes Monday night as the winds shift as the storm system pulls off to the east. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SHORT TERM...MJS LONG TERM...MJS AVIATION...MJS MARINE...MJS
Hazardous weather outlook, Aug 12, 5:44 AM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 544 AM EDT Sat Aug 12 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 544 AM EDT Sat Aug 12 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight An isolated thunderstorm will be possible mainly early this morning. Severe weather is not forecast. .DAYS TWO THROUGH SEVEN...Sunday through Friday An increased risk for excessive rain exists to Monday into Monday night. In addition a few thunderstorms will be possible then. Thunderstorms are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-130945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 544 AM EDT Sat Aug 12 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A moderate swim risk exists for much of the lakeshore to start the day today. An isolated thunderstorm is possible this morning. Cloud to water lightning strikes are the main risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday Conditions will likely turn hazardous for swimmers and small craft Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 12, 1:52 AM EDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
152 AM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM Tstm Wnd Gst Macatawa 42.77N 86.20W
08/12/2023 M45 MPH Ottawa MI Buoy
Buoy station HLNM4 Holland Harbor.
0110 AM Tstm Wnd Gst 4 W Port Sheldon 42.90N 86.27W
08/12/2023 M45 MPH LMZ846 MI Mesonet
Mesonet station 45029 Port Sheldon Buoy.
0130 AM Tstm Wnd Gst 1 ENE Douglas 42.65N 86.19W
08/12/2023 M43 MPH Allegan MI Mesonet
Mesonet station MC148 I-196 Mile Marker
38.1.
0142 AM Tstm Wnd Gst 2 SSW Holland 42.75N 86.12W
08/12/2023 M36 MPH Allegan MI Mesonet
Mesonet station MC097 US-31 Mile Marker 47.0
Holland.
1100 PM Tstm Wnd Gst 1 SW Weare 43.74N 86.36W
08/11/2023 M35 MPH Oceana MI Mesonet
Mesonet station MIHRT 1.2 SW Weare (MAWN).
0129 AM Tstm Wnd Gst 2 SW Pullman 42.46N 86.11W
08/12/2023 M35 MPH Allegan MI Mesonet
Mesonet station FW1266 HOLLAND.
&&Local storm report, Aug 12, 1:54 AM EDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
154 AM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM Tstm Wnd Gst 2 NNW Saugatuck 42.68N 86.22W
08/12/2023 M46 MPH LMZ845 MI Mesonet
Mesonet station XSTK Saugatuck Pier.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:14 PM EDT | Special Weather Statement | GRR | Oceana | 61 min |
| Aug 11, 10:30 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 45 min |
| Aug 12, 12:38 AM EDT | Special Marine Warning | GRR | 40 min | |
| Aug 12, 7:06 AM EDT | Small Craft Advisory | GRR | 7 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.